Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Experiencing constipation, sharp pain in lower abdomen and knee. Taking movicol. Concerned

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 661 Questions
my 9 year old daughter has been experiencing sharp pain in lower right side of abdomen - 2 weeks ago, went to hospital , initially suspected appendicitis , lots of pain killers and morphine was given for the pain and after 4 days they realised is severe constipation hence laxatives were used. In the mean time after 3 days she experienced knee pain( same side as the pain,) and founf it very difficult to walk - still in tearful every time she climbs the stair. Currently she's taking Movicol and opening the bowels with mild diarreah but I am concerned about the pain in here right knee and the stomach pain mainly after eating food - noticed the pain after doctors prescribed Senna liquid for constipation..
Posted Sun, 21 Oct 2012 in Digestion and Bowels
Answered by Dr. Muhammad Ishfaq Habib 2 hours later
Thanks for the query

The area of pain you have mentioned is always suspected for appendicitis and the age she is having is also common for appendicitis. however the appendicitis is diagnosed on proper clinical examination. if she is having features like tenderness with rebound tenderness and nausea, vomiting, anorexia and fever then it is most probably appendicitis. It is recommended to have consultation from the surgeon to evaluate the actual problem as appendicitis also sometimes causes adhesion resulting in constipation. She may require Ultasonography of abdomen along with some laboratory investigations. The knee pain she is having is a different issue from the abdominal problem which can be most probably arthritis and will be relieved with regular pain killers but the abdominal pain should be sort out as early as possible

If you still have some queries, feel free to ask

Above answer was peer-reviewed by
Follow-up: Experiencing constipation, sharp pain in lower abdomen and knee. Taking movicol. Concerned 11 hours later
Thank you for your reply. From the beginning there was no nausea, vomiting or fever. Most of the obs were normal while we were monitored in hospital for 5 days. There were 2 ultrasounds and X- XXXXXXX test, which at that time showed faecal pockets around the lower abdomen.
From the beginning I suspected viral infection or parasites as we just returned from holiday in Europe but nobody listened. After days of painkillers and sena she finally opened the bowels but pain has not disappeared (even though not as frequent as before). Currently the main sharp pain is on both sides under the rig cage for few seconds and new symptoms after taking sena is disintention of the stomach - painful stomach every time she eats.

Regarding the knee pain on the same side as the pain was initially appeared after 3 days while we were in hospital and was really bad as my daughter could not walk on her own - currently she still cries every time she climbed the stairs.
From the last blood tests the only anomalies are: Eosinophil=0.6( high); Haematocritis 33.3( low) ; Lymphocytes = 5.1 ( high)
I started her on 3 days on Mebendazole - query parasites.
I am quite worried as we went to hospital with 1 worry around constipation and came home with stomach problems from the laxatives and unable to walk.
Answered by Dr. Muhammad Ishfaq Habib 2 hours later
Thanks for the reply

If the x-ray showed fecal pockets then it definitely was constipation but she is having pain after eating which shows her bowel still is not in condition to tolerate food therefore keep her on fluids only and observe if there is any improvement. Also i will suggest to send stool R/E for analysis to rule out any intestinal infection.
The blood test she had are almost normal. it seems that she might be having gut motility problem. If the problem still doesn't settles then it is recommended to go for endoscopy on the advice of gastroenterologist.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor